Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Breast feeding. Taking Metrogyl, Zifi and Razo for stomach infection. Baby taking Nutralin b syrup for loose motions. Due to mother's medicines?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Excellent
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
My son is 3 months and 3 weeks old (DOB 3.19)and weighs 7.3 kg. His birth weight was 3.19 kg. He is exclusively on breast milk and is very active. His mother has had a case of stomach infection (watery stools and cramps) since day before yesterday and has been prescribed antibiotics. My son too has had 3 instances of loose motions since yesterday. Pediatrician has prescribed Nutralin b syrup (2.5 ml twice daily for 5 days) and is of the opinion that the loose stools may be due to the mother's medication. the mother is on the following medication- Metrogyl(400), Zifi (200), Razo (20) and Econorm. Do you feel my child too needs antibiotics? He is very active, playful and is showing health urine output.

he also has developed a cold. Can maxtra drops be given with Nutralin b syrup?
Posted Sun, 17 Nov 2013 in Child Health
 
 
Answered by Dr. E Venkata Ramana 1 hour later
Brief Answer:
no need of antibiotic. Maxtra can be given.

Detailed Answer:
Hi,

Thank you for your query on Healthcare Magic.

The loose motions in the infant could be due to mother medication (antibiotics) or contamination of mother infection due to contact.

Continue Nutrolin B as advised by the Pediatrician.

Give the child breast feeds frequently to prevent the dehydration due to loss of water and electrolytes in the loose stools.

Antibiotic is required in bacterial diarrhea which will present with fever, mucus and blood in the stool. As the child is active, healthy, without signs and symptoms of bacterial infection antibiotics are not required at this point.

Maintaining and monitoring hydration of the child is important. Monitor hydration by child activity, feeling, urine output, and moisture of tongue and oral cavity.

Usually loose stools decrease with oral prebiotic (Nutrolin B) in 3 to 5 days. If the loose stools are persisting or develops any symptoms of bacterial infection, I suggest you to consult the Pediatrician for follow up.

In such case stool tests like routine examination, microscopy, and culture and sensitivity to look for bacterial infection which requires antibiotic in addition to probiotic.

For cold you can give Maxtra drops in prescribed dose along with Nutrolin B. And if there is nose block you can use saline nasal drops.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Breast feeding. Taking Metrogyl, Zifi and Razo for stomach infection. Baby taking Nutralin b syrup for loose motions. Due to mother's medicines? 3 minutes later
His stools are slightly greenish and do has mucous in them. Is that a cause of worry?
 
 
Answered by Dr. E Venkata Ramana 4 hours later
Brief Answer:
nothing to worry.

Detailed Answer:
Hi,

Thank you for getting back.

Greenish color stool with mucus is seen infants with loose stools. So nothing to worry.

If mucus is persistent and stool is foul smelling, give the stool sample for routine examination and for culture and sensitivity with the advice of Pediatrician.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor